Q: Thyroid Levels & Bipolar Symptoms
I have been diagosed with depression before and was on Zoloft.
This September I was diagnosed Bipolar II with mixed states. At this time
I was on 1 grain of Armour thyroid and no antidepressants. My biggest
problem was sleep. I was put on Zyprexa and Remeron and felt
horrible, anxiety increased and I had lots of fatigue-sleepness. I switched
psychiatrist. Since December I have been on 50mg of Lamictal and 75-100mg
of Zoloft and 15mg to 30mg of restoril to sleep. I have tried to reduce
the Restoril but have very little success in sleeping throughout the night.
My depression is still lingering and during my menstruel cycle I have severe
crying spells. I sometimes still have racing thoughts and moodiness.
I no this is weird but I feel this weird sensation in my neck around my thyroid
area. I have had my thyroid checked but only my TSH levels. I was
thinking of having my T3 and T4 checked. Could it be possible that my T3
or T4 is to high/low and that is why my depression and moodiness
have not lifted? I know I can't go off thyroid completely because the year
prior to this I had a similar episode and wasn't on thyroid and could not
tolerate any antidepressants or anxiety medications. (A new doctor felt I
should stay off Armour and he would retest me after a month. My TSH came
out to be 4.5 and he wouldn't put me back on thyroid - even though I told him I
was so fatiqued. He said a virus could have caused my thyroid to fail and
I didn't need it anymore. I did have high Epstein Barr titers when I was
put on thyroid.) I am in therapy dealing with the emotional issues regarding my
illness. I feel like something is wrong but I'm not sure what? Please any
suggestions would be most appreciated.
Dear Marcia --
Here are a few things that are well known, and not controversial, for
consideration by you and your doc's:
1. Thyroid abnormalities are common in bipolar
2. Antidepressants can make bipolar disorder
worse: promoting cycling, causing mixed states, lability (easy tearfulness
and/or anger), and rapid cycling.
These are the first two things that come to my mind on
reading your paragraph. Now for my interpretation, with which some other
doctors, including yours, might disagree. In that case it's important to
consider that they're right and I'm wrong, as they know your circumstances and I
You've been on an antidepressant ever since your
"new" diagnosis of bipolar disorder, if I'm reading right. In my
view that means you can't conclude much about what you've had since
September. Even Zyprexa might be a good thing without Remeron, and
Lamictal without Zoloft. And who knows what to make of your thyroid in
this context, although the TSH of 4.5 -- while on thyroid, if I'm reading right
-- I think very strongly predicts that if you have a free T4 done on your next
test it will be low, and free T3 may well be low too.
Secondly, I think statistically the TSH of 4.5 does
indeed mean there's something wrong with your thyroid --
"statistically", because in the context of bipolar symptoms I think
it's much more likely that there's really something "off" there, than
that you had some viral syndrome and that without thyroid replacement you'll be
okay. At least this hypothesis is testable though. My prediction
would be that if you're off thyroid medication for a month your TSH will be >7,
or at least somewhere North of 4.5 (i.e. higher, meaning you're getting more hypothyroid).
I hope these thoughts end up being of some use to
Published May, 2003